Pennsylvania, 2024Flash Flooding in Pennsylvania, August 3, 2024
August 3, 2024 · NWS BGM · 2 events in 1 county or zone
A weak disturbance in the upper atmosphere slowly moved across the northern tier of Pennsylvania during the afternoon. This feature, along with a stationary frontal boundary at the surface over Northeast Pennsylvania triggered scattered to numerous thunderstorms during the heat of the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance in the upper atmosphere slowly moved across the northern tier of Pennsylvania during the afternoon. This feature, along with a stationary frontal boundary at the surface over Northeast Pennsylvania triggered scattered to numerous thunderstorms during the heat of the day. These storms moved very slowly over the region producing torrential rainfall and causing localized flash flooding in Luzerne county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 3, 1:58 PM EST, 16 minutes earlier.
Area forecast discussion, Aug 3, 1:58 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
258 PM EDT Sat Aug 3 2024
.SYNOPSIS...
Scattered showers and thunderstorms will return today,
particularly across northeastern Pennsylvania and into the
Catskills, with localized heavy rainfall possible. Warm and
humid conditions will persist through the weekend, but cooler
temperatures are expected by Tuesday.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
256 PM Update...
Water vapor imagery shows an upper level trough stalled out over
Western NY/PA. Models all have this feature slowly drifting east
into Central NY tonight, and it slowly shears-out as it drifts
towards New England tomorrow afternoon.
In the meantime, expect weak disturbances embedded in SW flow
aloft ahead of the trough to kick off showers and thunderstorms,
with plenty of moisture to work with, as PWAT values remain
elevated around 1.80 inches. Instability has been more
pronounced south of the NY/PA line today, and the heaviest
thunderstorms will continue to be across NEPA in to the
Catskills through the early evening hours.
Main concern in the very short term is with flash flooding as
storms in NEPA have been training SSW-NNE, dropping some
localized heavy rainfall amounts. Flooding problems are expected
to develop as additional thunderstorms over central PA drift
east into an area already primed from yesterday's rain in
addition to what has been received this afternoon. This next
round of thunderstorms will be a little more progressive, and
once they're through, things will settle down again with precip
tapering off to mostly isolated showers overnight.
Drier air aloft will begin filtering into the area from the west
tomorrow, though we could still see some thunderstorms starting
early in the afternoon, especially across the Catskills and
Poconos.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
High pressure will slowly give way to a cold front diving south into
the region during the day Monday. Most of the day looks dry.
However, enough moisture and lift should be present for the
development of scattered showers and thunderstorms by mid to late
afternoon. Modeled CAPE values of around 1,000 J/KG and 30-40 knots
of modeled 0-6KM bulk shear suggest the potential for a few of the
thunderstorms to become strong to severe with a threat for gusty
winds. This also supported by some mid-level dry air and steep low
level lapse rates in modeled soundings.
Still a fairly warm airmass in place with modeled boundary layer
temperatures suggesting highs well into the 80's with a few valley
locations hitting 90. Additional heat index does not currently look
to add much to the high temperature staying at or under 95 degrees
during the peak heating hours.
The cold front will continue a slow push southward Monday night
through Tuesday. As a result, several additional rounds of
scattered showers and thunderstorms will be possible with the
favored areas shifting from the NY Thruway Monday afternoon to
NE PA on Tuesday. Modeled soundings look fairly similar over NE
PA Tuesday. Temperatures should be knocked back several degrees
for highs Tuesday after a muggy start in the 60's.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The front currently looks to have enough push with it to move south
of our area by Wednesday leaving only a small chance for a shower or
thunderstorm south of route 17. High pressure currently looks to
build into the region into Thursday. Cooler highs in the 70's after
the frontal passage with lows in the 50's.
Quite a bit of uncertainity is present from later Thursday into next
weekend largely dependent on the depth of a central plains
trough and the track of TD 4. The deeper the trough the more the
track may shift further northwest late in the week bringing us
a PRE heavy rainfall event (CMC,GFS) while a flat zonal flow
would keep anything from TD 4 well to our southeast (ECMWF).
Quite a large spread in ensemble guidance is still present as
well. Highs should be in the 70's most days with lows in the
50's too some low 60's.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms will increase through the afternoon
hours, with convection mainly focused across the Southern Tier
of NY into NEPA and the Catskills. Brief IFR possible in
heaviest downpours, with AVP most favored. Further north, just
lighter showers likely. Expect patchy fog across a wide area
overnight, with only partial clearing leading to decreased
confidence in where minimum visibility will occur. Shower and
thunderstorm chances diminish on Sunday as instability moves
east of most TAF sites, but lingering at AVP.
.Outlook...
Sunday Afternoon...Scattered showers and thunderstorms along
with associated restrictions, mainly NEPA and the Catskills.
Monday through Thursday...Mainly VFR; low chance of showers and
thunderstorms and associated restrictions each day.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 10 PM EDT this evening for PAZ038>040-043-
044-047-048-072.
NY...Flood Watch until 10 PM EDT this evening for NYZ062.
&&
SYNOPSIS...MPH
NEAR TERM...MPH
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...MPK/MPHHazardous weather outlook, Aug 3, 11:18 AM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1218 PM EDT Sat Aug 3 2024
NYZ062-PAZ038>040-043-044-047-048-072-041630-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1218 PM EDT Sat Aug 3 2024
...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Slow moving scattered showers and thunderstorms with heavy downpours
are expected today and this could lead to localized flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ022>025-044>046-055>057-041630-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-
1218 PM EDT Sat Aug 3 2024
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Slow moving scattered showers and thunderstorms with heavy downpours
are expected today and this could lead to localized flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-015>018-036-037-041630-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
1218 PM EDT Sat Aug 3 2024
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 3, 2:05 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
305 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Dmg Honesdale 41.58N 75.25W
08/03/2024 Wayne PA 911 Call Center
wires down on roof of building on Willow
ave.
&&Local storm report, Aug 3, 2:14 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
314 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Flash Flood 2 NNW Nanticoke 41.22N 76.01W
08/03/2024 Luzerne PA 911 Call Center
Street being closed off due to water over
road in West Nanticoke.
&&
AJGFlash Flood, Luzerne
- When
- August 3, 2:14 PM EST to 5:00 PM EST
- Where
- Luzerne County, 0.52 mi E of Honey Pot to 0.38 mi NE of Honey Pot
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.220, -76.010
Water over roads in West Nanticoke with several streets closed to traffic.
Flash Flood, Luzerne
- When
- August 3, 2:18 PM EST to 5:00 PM EST
- Where
- Luzerne County, 0.69 mi N of Chauncey to 1.04 mi NNE of Honey Pot
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.230, -76.000
Heavy rainfall washed out a portion of North Mill Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 3 to 4, 20243 deaths · 9 events
- Cold in California, August 3 to 6, 20243 deaths · 3 events
- Tornado and Hail in Minnesota, August 3, 2024$2.0 million · EF1 · 26 events
- Damaging Winds in Virginia, August 3, 2024$582,000 · 65 kt wind · 32 events
- Tornado and Flash Flooding in North Carolina, August 3, 2024$211,000 · EF1 · 29 events
- Storm Surge and Flash Flood in Florida, August 3 to 5, 2024$878,000 · 16 events
- Damaging Winds in Maryland, August 3, 2024$429,000 · 61 kt wind · 22 events
- Hail and Damaging Winds in Louisiana, August 3, 2024$400,000 · 1 in hail · 7 events
- Flash Flooding in Ohio, August 3, 2024$315,000 · 2 events
- Damaging Winds in Virginia, August 3, 2024$48,000 · 53 kt wind · 30 events
- Flash Flooding and Damaging Winds in South Carolina, August 3 to 4, 2024$150,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Virginia, August 3, 2024$40,000 · 65 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210562, 1210563.